Nadeem Akhtar, Joanne Barnes, Paula Gardiner, Bill J Gurley, Richard Ko, Igor Koturbash, Deval Patel, Richard B van Breemen, Amy L Roe
{"title":"Rarely reported cases of hepatotoxicity associated with turmeric- and curcuminoid-containing dietary supplements: a comprehensive review by USP.","authors":"Nadeem Akhtar, Joanne Barnes, Paula Gardiner, Bill J Gurley, Richard Ko, Igor Koturbash, Deval Patel, Richard B van Breemen, Amy L Roe","doi":"10.1080/13880209.2026.2693375","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>The United States Pharmacopeia (USP) Dietary Supplement Admission Evaluation and Labeling Expert Committee (DSAEL EC) routinely monitors safety‑related literature for dietary ingredients covered by USP monographs. Following multiple reports of hepatotoxicity associated with turmeric- or curcuminoid-containing products, the DSAEL EC conducted a comprehensive evaluation.</p><p><strong>Objective: </strong>To assess the safety of turmeric and curcuminoids and determine whether cautionary labeling should be added to the USP monographs for these ingredients.</p><p><strong>Methods: </strong>Following USP Guidelines, the DSAEL EC reviewed safety and toxicological information.</p><p><strong>Results and discussion: </strong>Hepatotoxicity has been observed with high-dose turmeric rhizome powder or extract in a few rodent toxicology studies. Numerous clinical trials involving turmeric- or curcuminoid-containing supplements have not reported organ toxicity or serious adverse events. Published case reports of clinically apparent liver injury often involve concomitant medications or supplements. Reported hepatotoxicity typically occurs after 1 to 4 months of use and generally resolves upon discontinuation; cases of acute liver failure have been reported albeit rarely. Proposed mechanisms include idiosyncratic, immune-mediated injury, and emerging evidence suggests possible genetic susceptibility.</p><p><strong>Conclusions: </strong>The USP DSAEL EC recommends adding the following cautionary statement to its turmeric and curcuminoids monographs: <i>Liver problems have been reported very rarely in people taking supplements containing turmeric and/or curcuminoids. Consult your health-care practitioner before using this product if you have a history of liver problems. Stop using this product if you develop symptoms such as abdominal pain, dark urine, or jaundice (yellowing of the skin or eyes), and seek medical advice.</i></p>","PeriodicalId":19942,"journal":{"name":"Pharmaceutical Biology","volume":"64 1","pages":"866-901"},"PeriodicalIF":6.0000,"publicationDate":"2026-12-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC13312837/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Pharmaceutical Biology","FirstCategoryId":"3","ListUrlMain":"https://doi.org/10.1080/13880209.2026.2693375","RegionNum":3,"RegionCategory":"医学","ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2026/6/27 0:00:00","PubModel":"Epub","JCR":"Q1","JCRName":"MEDICAL LABORATORY TECHNOLOGY","Score":null,"Total":0}
引用次数: 0
Abstract
Background: The United States Pharmacopeia (USP) Dietary Supplement Admission Evaluation and Labeling Expert Committee (DSAEL EC) routinely monitors safety‑related literature for dietary ingredients covered by USP monographs. Following multiple reports of hepatotoxicity associated with turmeric- or curcuminoid-containing products, the DSAEL EC conducted a comprehensive evaluation.
Objective: To assess the safety of turmeric and curcuminoids and determine whether cautionary labeling should be added to the USP monographs for these ingredients.
Methods: Following USP Guidelines, the DSAEL EC reviewed safety and toxicological information.
Results and discussion: Hepatotoxicity has been observed with high-dose turmeric rhizome powder or extract in a few rodent toxicology studies. Numerous clinical trials involving turmeric- or curcuminoid-containing supplements have not reported organ toxicity or serious adverse events. Published case reports of clinically apparent liver injury often involve concomitant medications or supplements. Reported hepatotoxicity typically occurs after 1 to 4 months of use and generally resolves upon discontinuation; cases of acute liver failure have been reported albeit rarely. Proposed mechanisms include idiosyncratic, immune-mediated injury, and emerging evidence suggests possible genetic susceptibility.
Conclusions: The USP DSAEL EC recommends adding the following cautionary statement to its turmeric and curcuminoids monographs: Liver problems have been reported very rarely in people taking supplements containing turmeric and/or curcuminoids. Consult your health-care practitioner before using this product if you have a history of liver problems. Stop using this product if you develop symptoms such as abdominal pain, dark urine, or jaundice (yellowing of the skin or eyes), and seek medical advice.
期刊介绍:
Pharmaceutical Biology will publish manuscripts describing the discovery, methods for discovery, description, analysis characterization, and production/isolation (including sources and surveys) of biologically-active chemicals or other substances, drugs, pharmaceutical products, or preparations utilized in systems of traditional medicine.
Topics may generally encompass any facet of natural product research related to pharmaceutical biology. Papers dealing with agents or topics related to natural product drugs are also appropriate (e.g., semi-synthetic derivatives). Manuscripts will be published as reviews, perspectives, regular research articles, and short communications. The primary criteria for acceptance and publication are scientific rigor and potential to advance the field.